Definition

Diabetes Insipidus (DI) is a disorder in which there is an abnormal increase in urine output, fluid intake and often thirst. It causes symptoms such as urinary frequency, nocturia (frequent awakening at night to urinate) or enuresis (involuntary urination during sleep or “bedwetting”). Urine output is increased because it is not concentrated normally.

Consequently, instead of being a yellow color, the urine is pale, colorless or watery in appearance and the measured concentration (osmolality or specific gravity) is low.

Nursing Care Plans

Deficient Fluid Volume

Common Related Factors Defining Characteristics
Compromised endocrine regulatory mechanismNeurohypophyseal dysfunctionHypopituitarismHypophysectomyNephrogenic DI PolyuriaOutput exceeds intakePolydipsia (increased thirst)Sudden weight lossUrine specific gravity less than 1.005Urine osmolality less than 300 mOsm/LHypernatremia (sodium greater than 145 mEq/L)Altered mental statusRequests for cold or ice water
Common Expected OutcomePatient experiences normal fluid volume as evidenced by absence of thirst, normal serum sodium level, and stable weight. NOC OutcomesFluid Balance; Electrolyte and Acid-Base BalanceNIC InterventionsFluid Monitoring; Fluid Management; Electrolyte Management
Ongoing Assessment
Actions/Interventions Rationale
Monitor intake and output. Report urine volume greater than 200 mL for each of 2 consecutive hours or 500 mL in a 2-hour period. With DI, the patient voids large urine volumes independent of the fluid intake. Urine output ranges from 2 to 3 L/day with renal DI to greater than 10 L/day with central DI.
Monitor for increased thirst (polydipsia). If the patient is conscious and the thirst center is intact, thirst can be a reliable indicator of fluid balance. Polyuria and polydipsia strongly suggest DI. Also, the DI patient prefers ice water.
Weigh daily. Weight loss occurs with excessive fluid loss.
Monitor urine specific gravity. This may be 1.005 or less.
Monitor serum and urine osmolality. Urine osmolality will be decreased and serum osmolality will increase.
Monitor urine and serum sodium levels. The patient with DI has decreased urine sodium levels and hypernatremia.
Monitor serum potassium. Hypokalemia may result from the increase in urinary output of potassium.
Monitor for signs of hypovolemic shock (e.g., tachycardia, tachypnea, hypotension). Frequent assessment can detect changes early for rapid intervention. Polyuria causes decreased circulatory blood volume.
Therapeutic Interventions
Actions/Interventions Rationale
Allow the patient to drink water at will. Patients with intact thirst mechanisms may maintain fluid balance by drinking huge quantities of water to compensate for the amount they urinate. Patients prefer cold or ice water.
Provide easily accessible fluid source, keeping adequate fluids at bedside. This encourages fluid intake.
Administer intravenous (IV) fluids: IV fluids are indicated if the patient cannot take in sufficient fluids orally.
  • 5% dextrose in water or 0.45% sodium chloride
Hypotonic IV fluids provide free water and help lower serum sodium levels gradually.
  • 0.9% sodium chloride
Isotonic fluids may be indicated for the patient who has sustained significant fluid loss and is hemodynamically unstable. Once circulatory volume has been restored, hypotonic IV fluids can be given.
Administer medication as prescribed. Aqueous vasopressin is usually used for DI of short duration (e.g., postoperative neurosurgery or head trauma). Pitressin tannate (vasopressin) in oil (the longer-acting vasopressin) is used for longer-term DI. Patients with milder forms of DI may use chlorpropamide (Diabinese), clofibrate (Atromid), or carbamazepine (Tegretol) to stimulate release of ADH from the posterior pituitary and enhance its action on the renal tubules. Hydrochlorothiazide (HydroDIURIL) may also be used for nephrogenic DI.
If vasopressin is given, monitor for water intoxication or rebound hyponatremia. Overmedication can result in volume excess.

Risk for Impaired Skin Integrity

Common Risk Factor
Urinary frequency with high volume output and the potential for incontinence
Common Expected OutcomePatient’s skin remains intact. NOC OutcomesTissue Integrity: Skin and Mucous Membranes; Risk Control; Risk DetectionNIC InterventionsSkin Surveillance; Skin Care: Topical Treatments
Ongoing Assessment
Actions/Interventions Rationale
Inspect skin; document condition and changes in status. Early detection and intervention may prevent occurrence or progression of impaired skin integrity. Fluid loss from polyuria contributes to decreased skin turgor and dryness.
Assess for continence or incontinence. Evaluate need for an indwelling urinary catheter. Excessive moisture on the skin increases the risk of skin breakdown.
Assess other factors that may risk the patient’s skin integrity (e.g., immobility, nutritional status, altered mental status). Excessive moisture from urinary incontinence can add to the risk for skin breakdown from other sources.
Therapeutic Interventions
Actions/Interventions Rationale
Provide easy access to the bathroom, urinal, or bedpan. Both polyuria and polydipsia disrupt the patient’s normal activities (including sleep). Easy access to void will decrease inconvenience and frustration.
Use skin barriers as needed. These prevent redness or excoriation from urinary frequency.
Keep bed linen clean, dry, and wrinkle-free. This prevents shearing forces.

Deficient Knowledge

Common Related Factors Defining Characteristics
New conditionUnfamiliarity with disease and treatment QuestionsRequests for more informationVerbalized misconceptions or misinterpretation
Common Expected OutcomePatient verbalizes correct understanding of DI and the medications used in treatment. NOC OutcomesKnowledge: Disease Process; Knowledge: MedicationNIC InterventionsTeaching: Disease Process; Teaching: Prescribed Medication
Ongoing Assessment
Actions/Interventions Rationale
Assess level of knowledge of DI cause and treatment. An individualized teaching plan is based on the patient’s current knowledge and desire for additional information.
Assess readiness to learn. Rapid fluid loss from polyuria can lead to impaired cognitive function. This change in mental status can limit the patient’s ability to learn new information.
Therapeutic Interventions
Actions/Interventions Rationale
Give written information concerning the diagnosis and treatment of DI:
  • Water deprivation ADH stimulation test
This test may be done to differentiate nephrogenic causes from neurogenic causes of DI. The patient is instructed to take nothing by mouth (NPO) for 12 hours before a blood sample is drawn to measure ADH levels. The ADH level is increased in nephrogenic DI and decreased in neurogenic (central) DI. Vasopressin may be given to evaluate renal response. There is no response to the drug in nephrogenic DI.
  • Computed tomography scan or magnetic resonance imaging
These scans may be ordered if a pituitary tumor is suspected.
  • Desmopressin acetate (DDAVP)
This is the drug of choice for the management of DI. This medication is a synthetic form of ADH and is administered intranasally.
  • Aqueous form of ADH (vasopressin)
This drug has a shorter half-life than DDAVP and therefore requires more frequent daily administration. Vasopressin is usually given parenterally and is not recommended for the long-term management of chronic DI.
  • Other drugs used in combination to manage DI, including chlorpropamide (Diabinese), clofibrate (Atromid), carbamazepine (Tegretol), and hydrochlorothiazide
These secondary drugs work on the kidney or the posterior pituitary gland to increase pituitary release of ADH or increase renal response to ADH.
Teach the patient the necessity of closely monitoring fluid balance, including daily weights (same time of day with same amount of clothing), fluid intake and output, and measurement of urine specific gravity. This assists the patient in monitoring the condition so that adjustments can be made accordingly, helping prevent undertreatment or overtreatment with the medication,.
Discuss when to seek further medical attention (at signs of underdosage or overdosage of medications). Patients with chronic disease need to be able to recognize important changes in their condition to avert complications and possible hospitalization.
Instruct the patient to wear a medical alert bracelet, listing DI and the medications that the patient is using. This allows for prompt intervention in the event of an emergency.

NO COMMENTS

Leave a Reply